MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRILL FLEXIBLE ENDOSCOPIC CANN 7MM; BIT, DRILL

SMITH & NEPHEW, INC. DRILL FLEXIBLE ENDOSCOPIC CANN 7MM; BIT, DRILL
Model Number 7209008
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/31/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that during an unspecified procedure, when drilling the femur with the drill flexible endoscopic cann, the drill broke.It is unknown how the procedure was completed of if there was a surgical delay.No further complications were reported.
 
Event or Problem Description
It was reported that during an acl reconstruction ¿ lateral condile procedure, when drilling the femur with the drill flexible endoscopic cann, the drill broke.All the pieces were removed and came out easy because they stayed in the flexible guide.The procedure was successfully completed with a surgical delay of 5 minutes using a back-up device.No further complications were reported.
 
Additional Manufacturer Narrative
H10: b2, b5, g2 updated.H3, h6: the reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.There was no relationship found between the device and the reported event.A complaint history review found similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.This case reports, the drill broke while the surgeon was drilling the femur in an acl reconstruction procedure.Reportedly, all the pieces were retrieved easily due to remaining in the flexible guide.Per case details, the patient had very hard bone quality and no void was left in the patient.The procedure was completed successfully with a 5-minute surgical delay.Smith and nephew has not received the device and/or adequate materials to fully evaluate the complaint.If additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.The complaint was not confirmed.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, off-axis insertion of the device, or an impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.
 
Additional Manufacturer Narrative
H11: corrected data g2: foreign and other checkbox should be unmarked and other specify should be blank.
 
Additional Manufacturer Narrative
H10: h6 updated health effect - impact code.H3, h6: the reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.There was no relationship found between the device and the reported event.A complaint history review found similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.This case reports, the drill broke while the surgeon was drilling the femur in an acl reconstruction procedure.Reportedly, all the pieces were retrieved easily due to remaining in the flexible guide.Per case details, the patient had very hard bone quality and no void was left in the patient.The procedure was completed successfully with a 5-minute surgical delay.Smith and nephew has not received the device and/or adequate materials to fully evaluate the complaint.If additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.The complaint was not confirmed.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, off-axis insertion of the device, or an impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.

Brand Name
DRILL FLEXIBLE ENDOSCOPIC CANN 7MM
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14836177
Report Number1219602-2022-00915
Device Sequence Number2382722
Product Code HTW
UDI-Device Identifier03596010601445
UDI-Public03596010601445
Combination Product (Y/N)N
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7209008
Device Catalogue Number7209008
Device Lot Number50880148
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/05/2022
Supplement Date Received by Manufacturer08/03/2022
08/03/2022
08/03/2022
Initial Report FDA Received Date06/27/2022
Supplement Report FDA Received Date08/03/2022
08/03/2022
08/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/22/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown